Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 4, 2021, 2:38 PM EDT for Alamance County, Guilford County, Randolph County, North Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 2:38 PM EDT (18:38 UTC)
- Expired
- May 4, 2021, 3:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Guilford County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:24 PM EDT | HAIL 0.88 | 3 Ne Lake Townsend, NC | |
| May 4, 3:26 PM EDT | HAIL 1 | 1 Wnw Monticello, NC | PERIOD OF HAIL, SOME AS BIG AS QUARTERS, AROUND AND NEAR THE CROOKED TREE GOLF COURSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WWUS82 KRAH 041838
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Tue May 4 2021
NCZ022-023-039-041945-
Guilford NC-Alamance NC-Randolph NC-
238 PM EDT Tue May 4 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...NORTHEASTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 345 PM
EDT...
At 237 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Bethany to near McLeansville to near Asheboro. Movement was northeast
at 35 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, North Carolina
Zoo, Mebane, Elon, McLeansville and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
3616 7926 3598 7931 3584 7949 3584 7954
3580 7954 3561 7978 3586 7989 3622 7993
3625 7991
TIME...MOT...LOC 1837Z 216DEG 28KT 3622 7983 3604 7961 3573 7972
$$
JJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 2:25 PM EDT, 13 minutes earlier.
Area forecast discussion, May 4, 2:25 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 225 PM EDT Tue May 4 2021 .SYNOPSIS... High pressure off the Southeast coast will help transport warm and humid air into the Carolinas through Wednesday. A cold front will move across the area late Wednesday and Wednesday night. A cooler and less humid air mass will build into the area Wednesday night and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1105 AM Tuesday... Morning surface analysis shows surface high pressure centered off the Southeast coast with a warm and moist southwesterly flow on the backside of the system into the Carolinas. At the mid levels, transient short wave ridging extending from coastal SC northwest into WV at 12Z will shift northeast and off the VA/NC coast this afternoon. A mid level short wave trough near the Red River Valley this morning, will move east and reach the central/southern Appalachians late tonight/early Wednesday morning. Ahead of this primary feature, several weak vortices noted in the NWP analysis and WV imagery across AL and GA will move across the Carolinas this afternoon. Widely scattered convection is possible during the early to mid afternoon as the weak vortices move across the area. More widespread convection associated with the main upper trough is driving convection presently across eastern KY, eastern TN, northern GA/AL and far western NC. This activity is apt to persist or redevelop into a cluster or line of convection across the Foothills by mid afternoon and then spread east across central NC. Looks the time with the best chance of storms will be from 3 to 6 pm in the Triad, 4 to 8pm in the Triangle and 6 to 9 pm across the Coastal Plain and Sandhills. Convection allowing models suggest the convection will decrease in coverage and intensity as it pushes east. The wind field and resulting shear is noticeably less today with 0-6km bulk shear values of 20kts or less with a southwest to west-southwesterly flow, generally 30 kts or less through the column. Instability is a bit stronger than on Monday with fairly steep mid level lapse rates that range from about 6.5 to 7.5 Deg C/km. Given the straight flow, the potential for convection to evolve into a linear structure, and higher cloud bases, the main severe weather threat today will be from damaging winds. While the widespread convection should push east of central NC by around 03Z, there will be enough upper level support for a small chance of showers overnight and possibly a thunderstorm. Forecast highs still look on track. The 12Z RAOB from GSO had 1000- 850 thickness values of 1398m this morning, supporting highs in the mid 80s in the Triad to around 90 across the eastern Piedmont and Coastal Plain where temperatures late this morning are already in the upper 70s to lower 80s. It will be mild overnight with lows in the mid 60s to around 70. -Blaes && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 330 AM Tuesday... An upper low will move east through Canada while the broad trough extends south through much of the northern and eastern CONUS. A pair of shortwaves will traverse the base of the trough mid-week, the first of which will lift through the Carolinas/mid-Atlantic on Wednesday. At the surface, a low will move through the northern mid- Atlantic and Northeast as the attendant cold front extending southwest. The front, which will be over the central Appalachians and lower MS Valley early Wednesday, will slowly move eastward during the day, finally surging through the area late Wed/Wed night. Canadian high pressure will build into the region in the wake of the front Wed night. There will be plenty of warm advection ahead of the front, so the big question will be how much central NC will destabilize before the front moves through the sun sets. Latest NAM generates roughly 300-700 J/Kg while shear is about 20 m/s. There is at least a chance for thunderstorms during the aft/eve. Temperatures will also depend on the timing of the front, but generally expect around 80 degrees NW to upper 80s SE. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 145 PM Monday... In the upper-levels, a broad trough will slowly move from the TN Valley Thursday, across the Mid-Atlantic Friday, then across the Northeast Saturday. Weak ridging across the Mid-Mississippi Valley Saturday will flatten as it moves east across the Carolinas on Sunday, setting up zonal flow across the region. A weak shortwave will move across the Mid-Atlantic late Sunday, then ensembles keep NC under zonal flow through early next week. At the surface, high pressure across the mid-Mississippi Valley and central Plains will continue northerly flow and cold air advection across central NC on Thursday. A weak low will develop off the SC coast Thursday night, and move NE along the NC coast Friday morning and afternoon. High pressure then builds across the Southeast Saturday, shifting flow to westerly across NC. The high will push off the coast and head toward Bermuda Sunday as low pressure and a cold front move into the mid-Mississippi/Ohio Valley before eventually pushing across central NC sometime Tuesday. A more comfortable Thursday is on track with lower temperatures and lower dewpoints behind the cold front on Wednesday. Dry weather is expected Thursday, then isolated showers are possible across the eastern half of the region on Friday as the surface low track along the NC coast and the shortwave aloft moves by. Conditions look too stable for now for thunderstorm development, and any showers that do develop should exit east by Friday evening. Thursday and Friday highs will be fairly similar, ranging from the upper 60s N to mid- 70s S. Fair weather is expected Saturday with highs still below normal, then the surface high moving off the coast will help advect a warmer and eventually a more moist airmass into the region early next week. Most areas should remain dry Sunday, although the approaching weak shortwave will create a small chance for showers across northern areas later in the day on Sunday. Highs in the upper 70s to mid-80s are expected Sunday and Monday. Precipitation chances increase Monday and Tuesday as the surface front approaches the area and a few weak pulses move across the region aloft, however confidence still remains low until the details come more together. Tuesday looks more comfortable in the 70s behind the front with a possible CAD setting up. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 225 PM Tuesday... After lingering morning stratus burned off in the Triad, mainly clear skies and VFR conditions have dominated the weather across central NC this afternoon. A band of showers and thunderstorms across the Foothills early this afternoon will push east across central NC this afternoon and evening. Expect good storm coverage and high confidence of adverse aviation conditions with some thunderstorms will be strong with possibly damaging winds. Storms should impact the KINT/KGSO terminals from 19 to 22Z, the KRDU terminal between 20 and 23Z, and the KFAY/KRWI terminals between 21 and 01Z. Expect improvement in aviation conditions this evening before another small chance of a shower or storm overnight and a limited risk of some SCT-BKN stratus with CIGS around 1500 feet toward daybreak in the Triad. Aviation conditions will improve again on Wednesday morning with widespread VFR conditions expected by mid morning. Expect southwesterly winds at 10 to 15 kts with some gusts of 20 to 25 kts this afternoon and localized gusts in excess of 35 kts in the strong storms. Gusts will abate overnight but a southwest breeze at 8 to 10kts is expected for much of the night. Outlook: Another round of scattered showers/storms and associated adverse aviation conditions is expected on Wednesday afternoon and evening. Generally fair weather is expected for overnight Wednesday through Thursday. There is a risk of some sub-VFR conditions late Thursday into Friday as a storm system may develop and move up along coast. Fair weather is expected on Saturday before another front approaches late Sunday. -Blaes && .CLIMATE... Record HI-Min temperatures for 5/4 and 5/5: GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5 RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5 FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...KC LONG TERM...JJT AVIATION...Blaes
Hazardous weather outlook, May 4, 12:58 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1258 PM EDT Tue May 4 2021 NCZ007>011-021>026-051700- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin- 1258 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening. The primary threat is from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front moving through the area will bring another chance of a few strong to severe storms on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ027-028-038>043-073>078-083>086-088-089-051700- Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 1258 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms are possible this afternoon and evening. The primary threat is from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front moving through the area will bring another chance of a few strong to severe storms on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 4, 2:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Tue May 4 2021
NCZ022-023-039-041945-
Guilford NC-Alamance NC-Randolph NC-
238 PM EDT Tue May 4 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...NORTHEASTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 345 PM
EDT...
At 237 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Bethany to near McLeansville to near Asheboro. Movement was northeast
at 35 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, North Carolina
Zoo, Mebane, Elon, McLeansville and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
3616 7926 3598 7931 3584 7949 3584 7954
3580 7954 3561 7978 3586 7989 3622 7993
3625 7991
TIME...MOT...LOC 1837Z 216DEG 28KT 3622 7983 3604 7961 3573 7972
JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:02 PM EDT | Special Weather Statement | RAH | Forsyth | 58 min |
| May 4, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 40 min |
| May 4, 3:46 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person | 44 min |
| May 4, 3:57 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 63 min |
| May 4, 4:02 PM EDT | Special Weather Statement | RAH | Wayne | 58 min |
| May 4, 4:20 PM EDT | Special Weather Statement | RAH | Person | 55 min |
| May 4, 4:30 PM EDT | Special Weather Statement | RAH | Franklin, Vance | 60 min |
| May 4, 4:44 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 61 min |
| May 4, 4:58 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 62 min |
| May 4, 5:06 PM EDT | Special Weather Statement | RAH | Nash | 54 min |
| May 4, 5:30 PM EDT | Special Weather Statement | RAH | Edgecombe | 30 min |
| May 4, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond, Scotland | 53 min |
| May 4, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore | 61 min |
| May 4, 7:11 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 64 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.